non stimulant vs. stimulant medications

Discussion in 'General Parenting' started by shelleyils, Sep 12, 2013.

  1. shelleyils

    shelleyils Member

    I haven't posted here in a while. We took my son to the cardiologist just to make sure he could take an adhd medication called procentra. My son is 11 totally non verbal autistic. The dr. said it was ok for him to take the medication. We started out at 2mls in the am and 2mls after lunch. This medication did help with him focusing more, but it seemed to make him really angry. His dr. said to up the dose to 3ml in the am and 1.5 after lunch. The teacher did say he was paying attention better, but seems to be really mad. He already takes abilify. Anyways, since we know that an adhd medication does help, would a non stimulant make him just as angry? What are the common side effects of a non stimulant?
     
  2. Confused

    Confused Guest

    shelleyils,

    Im sorry I cant help you on which one-Im looking all that info up now too because once its confirmed for my son ( ADHD/ODD/ Possible Obsessive Compulsive Disorder (OCD)- pediatrician just gave me referral for further testing) the Dr may want to prescribe medications. Im sorry your son is having a bad reaction to what he's on. Others will be here to help you soon. If I find anything else out Ill let you know. Beside the doctors, Internet and here, I always ask my pharmiscist of mixing medications or possible side efects because they have caught things that were not suppose to be mixed! Sometimes they can be mixed but like your experiencing it can depend on the child as well I think, how they individually react ( stuff Im sure u knew )
    [h=3]Common side effects of stimulants for ADD & ADHD:

    • Feeling restless and jittery
    • Difficulty sleeping
    • Loss of appetite
    • Headaches
    • Upset stomach

    • Irritability, mood swings
    • Depression
    • Dizziness
    • Racing heartbeat
    • Tics


    Common side effects of Strattera include:

    • Sleepiness
    • Headache
    • Abdominal pain or upset stomach
    • Nausea and vomiting
    • Dizziness
    • Mood swings

    • Sleepiness
    • Headache
    • Abdominal pain or upset stomach
    • Nausea and vomiting
    • Dizziness
    • Mood swings

    Straterra can also cause insomnia and appetite suppression, but these side effects are more common in stimulants.

    Other ADD & ADHD medication options

    The following medications are sometimes used “off-label” in the treatment of attention deficit disorder, although they are not FDA approved for this purpose. They should only be considered when stimulants or Strattera aren’t viable options.

    • High blood pressure medication for ADD/ADHD – Certain blood pressure medications can be used to treat ADD/ADHD. Options include clonidine (Catapres) and guanfacine (Tenex). But while these medications can be effective for hyperactivity, impulsivity, and aggression, they are less helpful when it comes to attention problems.
    • Antidepressants for ADD/ADHD – For people suffering from both ADHD and depression, certain antidepressants, which target multiple neurotransmitters in the brain, may be prescribed. Wellbutrin, also known by the generic name bupropion, is most widely used. Wellbutrin targets both norepinephrine and dopamine. Another option is the use of tricyclic antidepressants.
     
  3. Confused

    Confused Guest

    OOps I meant to copy and past this :
    [h=2]Non-stimulant medications for ADD & ADHD

    In addition to the traditional stimulant drugs, there are several other medications used to treat ADD/ADHD, including Strattera, atypical antidepressants, and certain blood pressure medications. In most cases, non-stimulant medications are considered when stimulants haven’t worked or have caused intolerable side effects.

    Strattera
    Strattera Suicide Risk in Children
    Strattera may cause an increase in suicidal thoughts and actions in some children and teenagers, especially if your child has bipolar disorder or depression in addition to ADD/ADHD.
    Call the doctor immediately if your child shows agitation, irritability, suicidal thinking or behaviors, and unusual changes in behavior.

    Strattera, also known by its generic name atomoxetine, is the only non-stimulant medication approved by the FDA for ADD/ADHD treatment. Unlike stimulants, which affect dopamine, Strattera boosts the levels of norepinephrine, a different brain chemical.
    Strattera is longer-acting than the stimulant drugs. Its effects last over 24 hours—making it a good option for those who have trouble getting going in the morning. Since it has some antidepressant properties, it’s also a top choice for those with co-existing anxiety or depression. Another plus is that it doesn’t exacerbate tics or Tourette’s Syndrome.
    On the other hand, Strattera doesn’t appear to be as effective as the stimulant medications for treating symptoms of hyperactivity.
    Common side effects of Strattera include:

    • Sleepiness
    • Headache
    • Abdominal pain or upset stomach
    • Nausea and vomiting
    • Dizziness
    • Mood swings

    • Sleepiness
    • Headache
    • Abdominal pain or upset stomach
    • Nausea and vomiting
    • Dizziness
    • Mood swings

    Straterra can also cause insomnia and appetite suppression, but these side effects are more common in stimulants.
     
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Be careful. Autistic kids tend to be sensitive to medication and their reactions. My son does better off medications, but it's very individual. Both stims and non-stims made my child much worse. But, again, they are all different.
     
  5. InsaneCdn

    InsaneCdn Well-Known Member

    What is the specific reason for this kid being given an ADHD medication?
    Sometimes the side-effects are not worth the gains.

    (I'm fairly pro-medication, but they are not always the answer, and some docs give them out to address some symptom without looking at the big picture)
     
  6. shelleyils

    shelleyils Member

    He takes the adhd medication due to him having a terrible time focusing. I too have heard that these medications can make autistic kids a lot worse. He did take a medication called respidill and serequel and those were just god awful for him. The abilify does help with his horrible fits of rage. When I called the psychiatric dr. to express my concerns, she told us to give him 3ml in the am and 3ml in the afternoon. I did not give it to him this am and the teacher said the medication did help a lot. But, he's been having so much trouble with his ears. He is on an antibiotic for an ear infection. He's had 2 back to back ones, so I don't know if it was his ear that was making him angry or the medications? Next week he has to see a new ent dr. Last year he got over 8 ear infections and the dr. said he didn't need tubes and for us to keep giving him allergy medications. Anyhow, we will see what this new ent say. If by chance they want to put tubes in (he's already had 4 sets), how would these medications effect them putting him to sleep? They don't use a breathing tube or iv, it's just the mask anethesia.
     
  7. InsaneCdn

    InsaneCdn Well-Known Member

    stimulant medications are fast acting... kick in fast, and get out of your system fast. The "short-acting" versions are usually completely out of your system in under 12 hours... long acting, probably 12 hours after the last "dose" from the timed release kicks in. They are not at all like Risperidone... which has to build up in your system, and has to be tapered off slowly.

    Yes, ear infections (or any other kind of illness...) can have a huge impact on behavior, especially for non-verbal and/or developmentally delayed kids.
     
  8. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Poor kid. His ears probably hurt him and he can't express it verbally.

    Can you ask if the anesthesiologist could use a breathing tube in your son's case if he needs more tubes?
     
  9. shelleyils

    shelleyils Member

    I know the procentra don't stay in your system very long. That's why he can take it up to 3xs a day. His heart dr. said lots of parents are worried about giving their kids those medications. He didn't see any abnormalities and his ekg was normal. Not sure if a breathing tube would be better than just the mask. That surgery only takes about 10 mins.
     
  10. shelleyils

    shelleyils Member

    Well today was a hell day at school! I gave him the 3ml this am about 7:45. The bus got here about 7:50. The teacher said he was super aggressive coming off the bus and was like that all day even when he got his second dose. I don't know if it's still ear pain, or the medication that is making him like that. We had to go get him. His last does was at 1 at school and he was given the 1.5 ml. He was still aggressive on and off until about 6. He seems fine now. I know it helps his focus more, but I just cannot go through another school year like last. Since we don't know if it's the medication or his ears, I'm going to stop giving it to him until he sees him ent. He has to see his psychiatric dr. next month. What we plan on doing is giving the 3ml about 30 min before we get there so she can see what it does to him.
     
Loading...